Michigan, 2024

Damaging Wind in Michigan, June 22, 2024

June 22, 2024 · NWS GRR · 1 event in 1 county or zone

An isolated severe storm brought high winds to parts of Clare county.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRR wrote it up.

An isolated severe storm brought high winds to parts of Clare county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Jun 22, 12:49 PM EST, 1 hour 29 minutes earlier. Its key messages:

  • -Potential severe weather and flooding today/this evening -Dry Monday, strong storms possible Tuesday/Tuesday night -Dry Wednesday/Thursday, storminess returns next weekend
Area forecast discussion, Jun 22, 12:49 PM EST, 1 hour 29 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
149 PM EDT Sat Jun 22 2024

.KEY MESSAGES...

-Potential severe weather and flooding today/this evening

-Dry Monday, strong storms possible Tuesday/Tuesday night

-Dry Wednesday/Thursday, storminess returns next weekend

&&

.UPDATE...
Issued at 1137 AM EDT Sat Jun 22 2024

Based on the latest wave model forecasts, we expanded the small
craft advisory and beach hazards statement one county/zone further
north.

One area of heavy rain was tracking through the Pentwater
to Ludington region. It appears that fairly widespread amounts of
around an inch may accompany this initial batch. Additional heavy
rain is likely this afternoon and evening with the storms in
southern WI tracking east northeast. Off of SPC's meso analysis
page, PWAT values were around 2 inches in this region with really
impressive 925-850 mb moisture transport going on. 12z soundings
from GRB and APX support an efficient warm rain event along with
warm topped convection with the MPL well under the trop. Rainfall
rates could easily top an inch per hour. Thus we will maintain the
flood watch.

As for the severe potential, low level convergence was maximized
closer to the warm front over the northern zones with divergence
flow further south. Instability was building throughout the area
with ML CAPE values up to 500 J/kg and bulk effective shear values
over 30 knots. An area of stronger 0-1 km shear vectors was noted
west of Pentwater and moving northeast. The flow remains
relatively divergent for much of the CWA for a few more hours so
we may struggle to develop widespread convection. However by mid
afternoon and more so late afternoon we could start to see an
increase in the low level convergence which would support newer
storm development. We will also need to monitor the trends of the
storms in southern WI as when the try to track into the CWA, they
could generate enough low level lift to persist. Given the
favorable instability and shear at that time, we could end up with
an organized cluster of storms rolling through. Until then, it
appears the northern parts of the region is the favored location
for strongest storms given stronger 0-1 km bulk shear values
through mid afternoon.

&&

.DISCUSSION...
Issued at 332 AM EDT Sat Jun 22 2024

-Potential severe weather and flooding today/this evening

A warm front has lifted to the northern cwa early this morning
where it's expected to become quasi stationary today. Low pressure
in Nebraska will move ENE toward Wisconsin by this afternoon. A
strong southwest flow ahead of the low is helping to bring in
moisture-rich air and precipitable water values in excess of 2
inches is expected today.

There will be some destabilization ahead of the low across the
northern and central cwa today. Thunderstorms will likely spread
east from Wisconsin. CAPE values are not particularly impressive.
However, shear values increase to 45 knots this afternoon. An
impressive LLJ is progd to move toward the northwest CWA this
afternoon. A weak short wave aloft will aid in convective
generation. It's possible that as the shear increases we could see
some low topped supercells develop. Impressive helicity values
around 400 m2/s2 move over the northern rows this afternoon near
the frontal boundary. It's not out of the question a tornado or
two could spin up along the boundary.

As the low crosses northern Lower around 00z, the trailing cold
front will begin to move south. Showers/storms will form along the
cold front and move across the rest of the cwa during the evening
and overnight. Areas south of I-96 will likely see a bit more
destabilization today due to a bit more sunshine. And so any
storms that form along the cold front will be able to tap into
that instability. Strong wind gusts and torrential rainfall will
be the main threats. Precipitation will be ending by Sunday
morning.

Today will be the last day of the Heat Advisory. Heat indices will
top out in the mid 90s again today. A cold front will move across
the state tonight leading to highs in the 75 to 80 degree range
Sunday.

-Dry Monday; strong storms possible Tuesday/Tuesday night

Monday will feature sunshine and comfortable temps/humidity with
surface ridging in control before a warm front returns on Tuesday
and sends back the heat and humidity for a day. GFS has SB Capes
exceeding 3000 J/KG Tuesday afternoon once the warm sector arrives,
setting the stage for the possibility of some stronger storms by
evening as a cold front and H5 shortwave trough approach from the
northwest.

-Dry Wednesday/Thursday; storminess returns next weekend

The cold front exits early Wednesday and we dry out by afternoon as
cooler/drier air arrives from the north. High pressure settles in
for Thursday with dry weather still prevailing, but then models
diverge which leads to low confidence timing the return of our next
chance of showers and storms. The more progressive GFS has rain
chances returning already on Friday whereas ECMWF holds off until
Saturday.

&&

.AVIATION /18Z TAFS THROUGH 18Z SUNDAY/...
Issued at 141 PM EDT Sat Jun 22 2024

Several rounds of showers and even a few thunderstorms look likely
to impact the TAF sites into tonight. The first batch was moving
onshore near KMKG and was tracking east. For now, it does not
contain any lightning and recent radar trends have not shown an
increase in the strength of the convection. Thus we will not
feature thunderstorms over the next few hours, but will need to
monitor that trend closely. A period of IFR/MVFR vsbys could
accompany this first batch of showers due to the briefly heavy
rainfall.  Tonight a better chance for thunderstorms exist as
there could be line that develops over Lake MI which then tracks
east and into the TAF sites. I did not feature strong winds with
those storms as there is some uncertainty with the timing and
coverage but that wind gust risk is elevated. On the backside of
the storms, IFR cloud cover will likely spread in as the winds
shift around to the west northwest. Only gradual improvement to
MVFR is expected Sunday.

&&

.MARINE...
Issued at 332 AM EDT Sat Jun 22 2024

Wind and waves will increase behind a cold front tonight
necessitating a Small Craft Advisory and Beach Hazards statement
south of Grand Haven. Wind and waves will decrease late tonight.
Additionally, thunderstorms will pose a threat to boaters and
beachgoers today and tonight.

&&

.HYDROLOGY...
Issued at 332 AM EDT Sat Jun 22 2024

Very juicy air with precipitable water values north of 2 inches
are expected across the cwa today. A stationary frontal boundary
over the northern cwa will focus showers and thunderstorms today.
Any of these storms will be capable of producing torrential
rainfall. Training echos will be an issue today and local
probability matched mean values hint at the potential for 2 to 4
inches of rain along US-10 in an area that saw locally heavy
rainfall from storms yesterday. As a result, we have issued a
Flood Watch for the northern 3 rows of counties from noon today
through 6 am Sunday. Local flooding of poor drainage areas is
possible.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...Flood Watch through late tonight for MIZ037>040-043>046-050>052.
     Beach Hazards Statement from 8 PM EDT this evening through
     Sunday morning for MIZ050-056-064-071.
     Heat Advisory until 8 PM EDT this evening for MIZ056-057-064>067-
     071>074.
MARINE...Small Craft Advisory from 8 PM this evening to noon EDT Sunday
     for LMZ844>847.

&&

UPDATE...MJS
DISCUSSION...Meade/04
AVIATION...MJS
MARINE...04
HYDROLOGY...04
Hazardous weather outlook, Jun 22, 2:53 AM EST, 11 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Grand Rapids MI
353 AM EDT Sat Jun 22 2024

MIZ037>040-043>046-050>052-056>059-064>067-071>074-230800-
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-
Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-
Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
353 AM EDT Sat Jun 22 2024

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Today and Tonight

Heat indices will rise into the mid 90s this afternoon.
Strong to severe thunderstorms are possible with strong wind
gusts the main threat. A tornado risk will also be present mainly north
of M-46.

Torrential rainfall is possible in any of the storms that develop
which may lead to a flooding threat, especially north of M-46.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Strong to severe thunderstorms are possible Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

LMZ844>849-230800-
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
353 AM EDT Sat Jun 22 2024

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Today and Tonight

Thunderstorms will pose a threat to beachgoers and boaters.
Wind and waves will be hazardous to beachgoers and boaters
tonight.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Wind and waves may be hazardous to boaters and beachgoers Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Special weather statement, Jun 22, 10:45 AM EST, 3 hours 33 minutes before
Special Weather Statement
National Weather Service Grand Rapids MI
1145 AM EDT Sat Jun 22 2024

MIZ037>040-043>046-221730-
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-
Including the cities of Ludington, Baldwin, Reed City, Clare, Hart,
Fremont, Big Rapids, and Mount Pleasant
1145 AM EDT Sat Jun 22 2024

...Heavy Rain Showers and Thunderstorms in Central Michigan...

Showers and thunderstorms are expected to move through portions of Central
Lower Michigan over the next several hours this afternoon.

Thunderstorms today are capable of heavy downpours and flooded roads,
occasional lightning strikes, wind gusts over 40 mph, and perhaps a
weak tornado.

Stay weather aware and identify an adequate shelter before storms
arrive, preferably a well built structure. Lightning and falling
trees are some of Michigan's most common hazards during
thunderstorms.

CAS

The radar

The NCL Michigan radar (KAPX), 89 km away, was scanning. The volume nearest the first event began at 19:20 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Clare

When
June 22, 2:18 PM EST to 2:20 PM EST
Where
Clare County, 2.57 mi WSW of Leota
Measured
52 kt (60 mph) estimated gust
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
44.120, -84.930

Several large trees were blown down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2024Every state in 2024This day in weather historyWarnings in Michigan, June 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1189200.